Co-prescription of co-trimoxazole and spironolactone in elderly patientsBMJ 2011; 343 doi: https://doi.org/10.1136/bmj.d5656 (Published 12 September 2011) Cite this as: BMJ 2011;343:d5656
All rapid responses
With reference to the article by Wei and Macdonald about trimethoprim
and spiranolactone causing hyperkalemia, it is also worth mentioning one
of the commonest drugs used in hospital that can cause hyperkalemia.
Heparin is used for thromboprophylaxis in almost all the hospital wards.
It can cause hyperkalemia on its own and the risk increases with
concomitant spiranolactone, ACE inhibitors, Non steroidal anti-inflammatory drugs and trimethoprim. Heparin causes hyperkalemia by
inhibiting aldosterone synthesis even at lower doses1. This leads to
increased excretion of sodium and increased retention of potassium. This
process is normally compensated in healthy individuals but more pronounced
in elderly people, diabetics and patients with renal failure and in the
presence of the above mentioned drugs2. The risk goes up with higher
doses, prolonged dosage and unfractionated heparin therapy. The rise in
potassium levels happens after atleast 4 days of treatment with
Other serious causes of hyperkalemia such as
Addison's disease have to be excluded before attributing the hyperkalemia
to heparin therapy. There have been numerous case reports of heparin
induced hyperkalemia in the literature. Care must be needed to identify
the patients at risk of hyperkalemia especially inpatients before they
receive thromboprophylaxis. Apart from insulin dextrose, salbutamol and
calcium resonium, fludrocortisone has been used to treat heparin induced
hyperkalemia. All junior doctors should be aware of the risk of
hyperkalemia with subcutaneous heparin therapy.
1) Thomas CM, Thomas J, Smeeton F, Leatherdale BA. Heparin-induced
hyperkalemia. Diabetes Research and Clinical Practice 2008; 80: e7-e8.
2)Liu AA, Bui T, Nguyen HV, O'Rourke F. Subcutaneous unfractionated
heparin-induced hyperkalaemia in an elderly patient. Australasian Journal
on Ageing, June 2009, vol./is. 28/2(97).
3) Torres OH, Hernandez N, Francia E, Barcelo M, Mateo J, Ruiz D.
Effect of prophylactic treatment with low-molecular-weight heparin
bemiparin sodium on serum potassium levels: a prospective observational
study. Drugs & Aging, May 2010, vol./is. 27/5(399-406)
Competing interests: No competing interests